Closed-Form Solutions to the Spherical Joint Attachment Problem

[+] Author and Article Information
M. M. Stanišić

University of Notre Dame, Notre Dame, IN 46556

K. C. Gupta

The University of Illinois at Chicago, Chicago, IL 60680

J. Mech. Des 114(2), 269-273 (Jun 01, 1992) (5 pages) doi:10.1115/1.2916942 History: Received March 01, 1990; Online June 02, 2008


This paper presents closed-form solutions to the problem of defining the attachment of a spherical joint (a ball and socket) in a spatial linkage. The defined attachment should minimize the opening angle of the socket, maximizing the ball retention capability. Previous solutions to this problem have used iterative searching techniques, which are computationally intense. In this paper the problem is reformulated as a surface fitting problem. Two formulations are presented, both of which require the solution of the associated eigenvalue problems. The eigenvectors correspond to the central axis of symmetry for the socket opening. A numerical example is presented to compare the results obtained by these formulations with those available in the literature.

Copyright © 1992 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In